Alert archive / North Dakota / Tornado Warnings in 2020
Tornado Warning 10, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Jun 30, 2020, 7:47 PM CDT for Foster County, Stutsman County, North Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2020, 7:47 PM CDT (00:47 UTC)
- Expired
- Jun 30, 2020, 8:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Foster County, ND, Stutsman County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 96 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 6:04 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 481 J/kg
- Mixed-layer CIN
- -213 J/kg
- Mixed-layer LCL
- 641 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.6
The text
As transmitted.
688
WFUS53 KBIS 010047
TORBIS
NDC031-093-010115-
/O.NEW.KBIS.TO.W.0010.200701T0047Z-200701T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
747 PM CDT Tue Jun 30 2020
The National Weather Service in Bismarck has issued a
* Tornado Warning for...
Eastern Foster County in southeastern North Dakota...
Northern Stutsman County in southeastern North Dakota...
* Until 815 PM CDT.
* At 746 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles northeast of Kensal, or 24 miles east of
Carrington, moving north at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Glenfield around 800 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Juanita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4726 9854 4726 9868 4755 9878 4755 9850
4744 9850
TIME...MOT...LOC 0046Z 179DEG 32KT 4734 9862
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
SCHILD2 follow-up statements
665
WWUS53 KBIS 010102
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
802 PM CDT Tue Jun 30 2020
NDC093-010111-
/O.CAN.KBIS.TO.W.0010.000000T0000Z-200701T0115Z/
Stutsman ND-
802 PM CDT Tue Jun 30 2020
...THE TORNADO WARNING FOR NORTHERN STUTSMAN COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southeastern North Dakota.
LAT...LON 4734 9852 4733 9870 4755 9878 4755 9850
4744 9850
TIME...MOT...LOC 0101Z 175DEG 22KT 4743 9863
$$
NDC031-010115-
/O.CON.KBIS.TO.W.0010.000000T0000Z-200701T0115Z/
Foster ND-
802 PM CDT Tue Jun 30 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR EASTERN
FOSTER COUNTY...
At 801 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Glenfield, or 23 miles east of Carrington, moving
north at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
eastern Foster County, including the following locations... Juanita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4734 9852 4733 9870 4755 9878 4755 9850
4744 9850
TIME...MOT...LOC 0101Z 175DEG 22KT 4743 9863
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
SCHILD488
WWUS53 KBIS 010111
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
811 PM CDT Tue Jun 30 2020
NDC031-010121-
/O.EXP.KBIS.TO.W.0010.000000T0000Z-200701T0115Z/
Foster ND-
811 PM CDT Tue Jun 30 2020
...THE TORNADO WARNING FOR EASTERN FOSTER COUNTY WILL EXPIRE AT 815
PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southeastern North Dakota.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Bismarck.
LAT...LON 4734 9852 4733 9870 4755 9878 4755 9850
4744 9850
TIME...MOT...LOC 0111Z 179DEG 32KT 4749 9863
$$
SCHILDWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jun 30, 7:35 PM CDT, 12 minutes earlier.
Area forecast discussion, Jun 30, 7:35 PM CDT, 12 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 735 PM CDT Tue Jun 30 2020 .UPDATE... Issued at 734 PM CDT Tue Jun 30 2020 Sent a quick update to trim the south and west parts of the Flash Flood Watch. The front continues to push east with the main threat for heavy rain now primarily north and east of the Missouri River. UPDATE Issued at 632 PM CDT Tue Jun 30 2020 Updated the forecast to add the severe thunderstorm watch and make minor adjustments to the grids. The severe threat in far western North Dakota is also small enough that we pulled them out of the severe wording in the Hazardous Weather Outlook. Did not make any changes to the Flash Flood Watch at this point. Will take a closer look at that again in another hour or two with the threat diminishing in the west. && .SHORT TERM...(This evening through Wednesday) Issued at 136 PM CDT Tue Jun 30 2020 Severe thunderstorm potential through this evening along with heavy rainfall is the focus for the short term. A negatively-tilted mid and upper-level trough will eject from the Rockies into the northern Plains by this evening, setting the stage for an active thunderstorm event as a frontal zone also sharpens and shifts eastward. The frontal zone draped across west central ND continues to yield regenerative clusters of thunderstorms. This activity will pose a marginal severe-storm risk through the early afternoon. This convection will likely limit diurnal heating across western and portions of central ND which could limit the higher end of the severe threat this afternoon/evening, however, more robust ascent is expected as the negatively-tilted trough swings through and this should be enough to spark more organized convection late this afternoon or evening. 12 UTC guidance suite and latest CAMs favor strong to extreme instability along and east of the front with MLCAPE of 3000 to 5000 J/kg, along with steep midlevel lapse rates and effective shear magnitudes of 25 to 35 kt, but more impressively strong mid/low-level helicity and 0-1km shear. Deep-layer wind fields will largely be oriented parallel to the north-south frontal zone, favoring a linear and messy mode to convection with primarily multicells and transient supercells with a risk of damaging winds and large hail. With 0-1-km SRH around 150 m2/s2 and 0-1 km shear around 30 knots there is a tornado risk, although perhaps not as high as one would expect given the above parameters unless surface-based storms can form. The CAMs have been consistent in firing storms along highway 83 late this afternoon then moving east into the James River Valley this evening. Finally, given the rich low level moisture, large CAPE profiles, and relatively modest deep-layer wind fields, the setting favors very heavy rainfall. Despite dry soils, rainfall rates could be enough for localized flash flooding, so the Flash Flood Watch continues for portions of central North Dakota. .LONG TERM...(Wednesday night through Tuesday) Issued at 136 PM CDT Tue Jun 30 2020 A classic summertime pattern will be in place during the long term with warm, humid conditions and chances for thunderstorms nearly every day. The large-scale pattern will feature broad west- southwest flow aloft across the Northern Plains with mid/upper- level waves moving through the flow. Rich low-level moisture will remain in place. Moreover, the magnitude of flow aloft and steep low and mid-level lapse rates suggests a climatological severe storm risk will exist. While confidence in the day to day details through the period is moderate at best, it appears that overall, Wednesday has the highest odds of being a dry period, with increasing chances of thunderstorms on at least a scattered basis Thursday, Friday, and Independence Day. Thermal fields and NBM guidance support highs mainly 85 to 95 F through the period. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 632 PM CDT Tue Jun 30 2020 Thunderstorms will be the main concern early in the TAF period, especially for northern and eastern terminal locations. Once the thunderstorms exit, conditions should improve with VFR returning. && .BIS WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 11 PM CDT this evening for NDZ002>004- 010>012-021-022-035. && UPDATE...CK SHORT TERM...AJ LONG TERM...AJ AVIATION...CK
Hazardous weather outlook, Jun 30, 7:29 PM CDT, 18 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 729 PM CDT Tue Jun 30 2020 NDZ002>004-010>012-021-022-035-020030- Burke-Renville-Bottineau-Mountrail-Ward-McHenry-McLean-Sheridan- Burleigh- 729 PM CDT Tue Jun 30 2020 This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, and south central North Dakota. .DAY ONE...Tonight Severe thunderstorms are possible through the evening. The main risks will be large hail up to ping pong ball size and damaging winds up to 70 mph. An isolated tornado is also possible. A Flash Flood Watch is also in effect through this evening for parts of central North Dakota. See weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible Thursday evening. Some storms could be severe. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this evening. NDZ005-013-023-025-036-037-047-048-050-051-020030- Rolette-Pierce-Wells-Foster-Kidder-Stutsman-Logan-La Moure- McIntosh-Dickey- 729 PM CDT Tue Jun 30 2020 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight Severe thunderstorms are possible through this evening. The main risks will be large hail up to ping pong ball size and damaging winds up to 70 mph. An isolated tornado is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible Thursday evening. Some storms could be severe. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this evening. NDZ001-009-017>020-031>034-040>046-020030- Divide-Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley- Billings-Stark-Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux- Emmons- 729 PM CDT Tue Jun 30 2020 /629 PM MDT Tue Jun 30 2020/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight Thunderstorms are possible this evening, but severe weather is not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible Thursday evening. Some storms could be severe. .SPOTTER INFORMATION STATEMENT... Spotters activation is not anticipated.
In the hours before
Local storm report, Jun 30, 7:13 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
713 PM CDT TUE JUN 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM HEAVY RAIN 5 SW HARVEY 47.73N 100.02W
06/30/2020 M2.50 INCH WELLS ND TRAINED SPOTTER
RAIN TOTAL SO FAR TODAY.
&&Local storm report, Jun 30, 7:15 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
715 PM CDT TUE JUN 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM HAIL 5 S TUTTLE 47.07N 99.99W
06/30/2020 E0.70 INCH KIDDER ND TRAINED SPOTTER
&&Special weather statement, Jun 30, 7:35 PM CDT, 12 minutes before
Special Weather Statement National Weather Service Bismarck ND 735 PM CDT Tue Jun 30 2020 NDZ036-037-047-048-010115- La Moure ND-Kidder ND-Logan ND-Stutsman ND- 735 PM CDT Tue Jun 30 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAMOURE...EASTERN KIDDER...NORTHEASTERN LOGAN AND WESTERN STUTSMAN COUNTIES UNTIL 815 PM CDT... At 732 PM CDT, strong thunderstorms were located along a line extending from 9 miles north of Robinson to 6 miles south of Streeter. Movement was northeast at 20 mph. Penny size hail and wind gusts to 50 mph will be possible with these storms. Quick spin-up tornadoes are also possible along the leading edge of the line. Locations impacted include... Medina, Gackle, Tappen, Streeter, Cleveland, Pettibone, Woodworth, Robinson, Windsor, Crystal Springs, Lake Williams, Chase Lake and Alfred. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 100 AM CDT for south central and southeastern North Dakota. LAT...LON 4733 9987 4733 9918 4655 9876 4646 9943 TIME...MOT...LOC 0032Z 245DEG 18KT 4728 9975 4656 9938 MJONES
Special weather statement, Jun 30, 7:35 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Bismarck ND
735 PM CDT Tue Jun 30 2020
NDZ012-013-022-023-010115-
McHenry ND-Wells ND-Sheridan ND-Pierce ND-
735 PM CDT Tue Jun 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR WELLS...NORTHEASTERN SHERIDAN...
SOUTHWESTERN PIERCE AND SOUTHEASTERN MCHENRY COUNTIES UNTIL 815 PM
CDT...
At 733 PM CDT, strong thunderstorms were located along a line
extending from near Drake to to near Hurdsfield. Movement was
northeast at 30 mph.
Half inch hail and wind gusts to 55 mph will be possible with these
storms.
Locations impacted include...
Harvey, Fessenden, Drake, Anamoose, Hurdsfield, Martin, Balta,
Bowdon, Sykeston, Heimdal, Bremen, Manfred, Chaseley, Hamberg,
Sheyenne Lake, Silva, Selz, and Wellsburg.
Very heavy rainfall is also occurring with these storms, and may
lead to flooding, especially for areas that have already experienced
heavy rainfall. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Bismarck.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central and north central North Dakota.
LAT...LON 4827 9985 4802 9985 4802 9981 4785 9981
4784 9929 4767 9930 4767 9927 4733 9927
4733 10003 4798 10040 4838 9965
TIME...MOT...LOC 0033Z 238DEG 26KT 4796 10028 4775 10011 4743 9987
SCHILDSpecial weather statement, Jun 30, 7:41 PM CDT, 6 minutes before
Special Weather Statement National Weather Service Bismarck ND 741 PM CDT Tue Jun 30 2020 NDZ004-010115- Bottineau ND- 741 PM CDT Tue Jun 30 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOTTINEAU COUNTY UNTIL 815 PM CDT... At 741 PM CDT, a strong thunderstorm was located 5 miles south of Souris, or 8 miles west of Bottineau, moving northeast at 35 mph. Nickel size hail and wind gusts to 55 mph will be possible with this storm. Locations impacted include... Bottineau, Souris, Lake Metigoshe State Park, Landa, Carbury and Roth. LAT...LON 4873 10050 4882 10089 4900 10094 4900 10023 TIME...MOT...LOC 0041Z 205DEG 31KT 4883 10064 HAMILTON
Special weather statement, Jun 30, 7:43 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Bismarck ND
743 PM CDT Tue Jun 30 2020
NDZ025-037-010130-
Stutsman ND-Foster ND-
743 PM CDT Tue Jun 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR FOSTER AND NORTHEASTERN STUTSMAN
COUNTIES UNTIL 830 PM CDT...
At 742 PM CDT, strong thunderstorms were clustered 6 miles southwest
of Glenfield, or 20 miles east of Carrington, moving north at 25 mph.
Penny size hail and wind gusts to 50 mph will be possible with these
storms.
Locations impacted include...
Kensal, Glenfield, Bordulac, Grace City, Pingree, Mchenry, Courtenay,
Edmunds and Juanita.
Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Bismarck.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southeastern North Dakota.
LAT...LON 4716 9895 4759 9907 4759 9850 4733 9850
4733 9847 4716 9847
TIME...MOT...LOC 0042Z 182DEG 22KT 4740 9868
SCHILDThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:35 PM CDT | Special Weather Statement | BIS | Stutsman | 40 min |
| Jun 30, 7:41 PM CDT | Special Weather Statement | BIS | Bottineau | 34 min |
| Jun 30, 7:43 PM CDT | Special Weather Statement | BIS | Foster | 47 min |
| Jun 30, 8:03 PM CDT | Special Weather Statement | BIS | Renville | 27 min |
| Jun 30, 8:36 PM CDT | Special Weather Statement | BIS | Foster | 24 min |
| Jun 30, 9:03 PM CDT | Special Weather Statement | BIS | Foster | 42 min |
| Jun 30, 10:46 PM CDT | Areal Flood Warning | BIS | Wells | 13 hr |
Nearby
Tornado Warnings in North Dakota, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.